Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Prezista
Jan 6, 2008

I'm currently on a regimen of Truvada, Norvir and Prezista. I've read so much about the so-called toxicity of PIs and their potential effects on body fat. I've also read accounts that describe Norvir as a "dinosaur" with potentially negative effects also. My doctor says that Prezista is a "whole new type of PI" and that I should not be concerned. Is he right?

Response from Dr. Wohl

Norvir is hardly a dinosaur just yet. It is an essential component of HIV therapy when a protease inhibitor is used. The drug does have its baggage. The pill is ginormous, melts in the heat of Summer and does raise lipids. As far as body fat we are learning that we should watch what we say when it comes to protease inhibitors and this big fat white pill in particular.

Turns out most studies show that increases in belly fat are par for the course with any HIV regimen whether it includes a protease inhibitor with or without Norvir or an NNRTI like efavirenz. In addition, a couple of recent studies suggest that those on Norvir were LESS likely to lose fat in the limbs compared to those not on Norvir. So check the date of the data you are reading as it may be outdated.

Your regimen is a potent one. It is also one of the newer combos and there is not much info on long term body shape with Prezista/Norvir. If your lipids are okay, I would keep an eye on your weight, waist size and size of your arms and legs. Don't get obsessive but just keep track of how you look. If all seems well and fine, then it likely is.

DW



Previous
Best asthma meds to go with HIV meds?
Next
Tai bao

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement